Wisconsin, 2010

Drought in Wisconsin, May 1 to 31, 2010

May 1 to 31, 2010 · NWS GRB · 4 events in 4 counties and zones

Severe drought (D2) conditions that developed across northern Wisconsin in April continued throughout the month of May. Another month of below normal precipitation caused extreme drought (D3) conditions to develop across parts of Florence County during the latter half of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe drought (D2) conditions that developed across northern Wisconsin in April continued throughout the month of May. Another month of below normal precipitation caused extreme drought (D3) conditions to develop across parts of Florence County during the latter half of the month. The extreme drought (D3) expanded to cover all of Florence County, most of Forest County and a small part of southeast Oneida County by the end of the month. May rainfall was 2.54 inches below normal at Eagle River (Vilas Co.), 1.92 inches below normal at Rhinelander (Oneida Co.) and 1.76 inches below normal at Laona (Forest Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 30, 1:39 PM CST, 10 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 1:39 PM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT FRI APR 30 2010

.SHORT TERM...TONIGHT/SATURDAY. STORMS ORGANIZED ALONG AND NEAR
THE FRONTAL BOUNDARY WORKING TOWARD THE AREA LATE TODAY. SVR
CONVECTION DEVELOPING ON NOSE OF H8 MOISTURE WITH SURFACE
DEWPOINTS INCREASING IN THE SLY FLOW OVER THE AREA. ONGOING
SEVERE AND TOR WATCHES ISSUED EARLIER AND MAINLY ISSUED WITH
RESPECT TO SHEARED ENVIRONMENT...UPPER JET OVER THE REGION AND
CLEAR SKIES OVER THE REGION.  DID ADD A DIMINISHING TREND TO THE
FORECAST LATER TONIGHT OVER FAR WESTERN AREAS. EXPECT THE PCPN TO
BE SCOURED OUT BY SAT MORNING FOLLOWED BY A BREEZY OR WINDY DAY.
EXPECT DECREASING CLOUDS WITH TEMPS RISING TO NEAR NORMAL LEVELS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. A COUPLE OF PCPN
CHCS DURING THIS PERIOD. FIRST IS DURING THE PERIOD SATURDAY NIGHT
INTO SUNDAY AS A SURFACE WAVE RIDES ALONG THE FRONTAL BOUNDARY AND
INCREASING BAROCLINIC ZONE. HOWEVER OF MORE IMPORTANCE IS THE
UPPER COUPLET JET REGION SO WILL INCREASE POPS DURING THIS PERIOD.
NAM AND GFS MORE HAVE BECOME MORE AGGRESSIVE WITH THIS FEATURE.

FOR THE MONDAY INTO TUESDAY PERIOD..MODELS HAVE BEEN CONSISTENT
WITH SLIDING ANOTHER COOL FRONT OVER THE GREAT LAKES REGION FROM
THE UPPER LOW DRIFTING OVER THE NORTHERN GREAT LAKES. TIMING IS
OF ISSUE BUT APPEARS WEAK.

BETTER AGREEMENT WITH A MORE SIG COOL FRONT SLIDING OVER THE AREA
AROUND TUESDAY AS THE UPPER JET SAG SOUTH INTO THE REGION. ADDED
TSRA TO THE FORECAST FOR THE MENTIONED DYNAMICS. GLANCE AT THE
ECMWF SLOWS THIS FRONT DOWN AND ANTICIPATE LATER SHIFTS WILL NEED
TO ADJUST THE TIMING OF THIS FEATURE THIS WEEKEND.

FLOW BECOMES MORE ZONAL AS THE UPPER SYSTEM DEPARTS TO THE
NORTHEAST AND THE SURFACE HIGH BUILDS IN. SOME DIFFERENCE WITH THE
MDM RANGE PROGS WITH ANOTHER S/W PASSING OVER LATE NEXT WEEK. THE
THE 12Z ECMWF CONSIDERABLY BACKED OFF FROM THE MORE WET 00Z ECMWF
SOLUTION FOR THAT PERIOD.

&&

.AVIATION...WIDEPSPREAD CONVECTION WILL AFFECT THE AREA THIS
AFTERNOON INTO THIS EVENING BEFORE DIMINISHING LATER TONIGHT FROM
WEST TO EAST. WIND GUSTS TO 30 KNOTS POSSIBLE ON SATURDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RE/TH
Hazardous weather outlook, Apr 30, 12:39 PM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
139 PM CDT FRI APR 30 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
139 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST WISCONSIN FOR THE REMAINDER OF THE
AFTERNOON AND EARLY THIS EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREAT WITH THESE STORMS. A TORNADO IS ALSO
POSSIBLE. SEVERE THUNDERSTORM AND TORNADO WATCHES ARE IN EFFECT
FOR MOST OF NORTH CENTRAL AND NORTHEAST WISCONSIN THROUGH EARLY
THIS EVENING.

GUSTY SOUTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS
NORTHEAST WISCONSIN NOT ASSOCIATED WITH THE THUNDERSTORM
ACTIVITY. WINDS COULD GUST TO 40 MPH AT A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
THIS EVENING.

LMZ521-522-541>543-011845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
139 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT...FOR STRONG SOUTHEAST TO
SOUTH WINDS AND HIGH WAVES. THUNDERSTORMS WITH STRONG WINDS WILL
POSE A THREAT TO BOATERS LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHWEST WINDS AND HIGH WAVES WILL CREATE PROLONGED
CONDITIONS HAZARDOUS TO SMALL CRAFT THROUGH SATURDAY EVENING.

ECKBERG

In the hours before

Special weather statement, Apr 30, 7:00 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT FRI APR 30 2010

WIZ037-038-045-048-049-010200-
CALUMET-OUTAGAMIE-WAUPACA-WAUSHARA-WINNEBAGO-
800 PM CDT FRI APR 30 2010

...STRONG STORMS CONTINUE TO AFFECT WINNEBAGO COUNTY...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTH OF LARSEN TO NEAR
RUSH LAKE.  THE STORMS WERE MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

EB
Special weather statement, Apr 30, 7:00 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT FRI APR 30 2010

WIZ022-040-050-010200-
DOOR-KEWAUNEE-MANITOWOC-
800 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF MANITOWOC TO 16 MILES SOUTHEAST OF MANITOWOC...MOVING NORTHEAST AT
50 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TWO CREEKS BY 815 PM CDT...
  KEWAUNEE BY 825 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

TH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Vilas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234662, 234664, 234666, 234667.